Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 13, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Apr 19, 2023, 8:46 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at Apr 19, 2023, 1:00 PM MDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2023, 8:46 AM MDT (14:46 UTC)
- In effect from
- Apr 19, 2023, 1:00 PM MDT
- Expired
- Apr 19, 2023, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:16 PM MDT | NON-TSTM WND GST 61 | Limon, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.8 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -293 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WWUS85 KBOU 191446 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 846 AM MDT Wed Apr 19 2023 COZ247-192300- /O.NEW.KBOU.FW.W.0013.230419T1900Z-230420T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 846 AM MDT Wed Apr 19 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONE 247... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM MDT this evening. * Affected Area...Fire Weather Zone 247. * Timing...Early this afternoon to early this evening. * Winds...Southwest 20 to 30 mph with gusts around 40 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
051 WWUS85 KBOU 192037 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO Issued by National Weather Service Pueblo CO 237 PM MDT Wed Apr 19 2023 COZ247-200100- /O.CON.KBOU.FW.W.0013.000000T0000Z-230420T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 237 PM MDT Wed Apr 19 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONE 247... * Affected Area...Fire Weather Zone 247. * Timing...Through early this evening. * Winds...Southwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
771 WWUS85 KBOU 200103 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 703 PM MDT Wed Apr 19 2023 COZ247-200215- /O.EXP.KBOU.FW.W.0013.000000T0000Z-230420T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 703 PM MDT Wed Apr 19 2023 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY...FIRE WEATHER ZONE 247... A cold front has moved across bringing higher humidity levels. Thus the warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 19, 5:53 AM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 19, 5:53 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 553 AM MDT Wed Apr 19 2023 .SHORT TERM...(Today and tonight) Issued at 310 AM MDT Wed Apr 19 2023 Current upper level analysis shows a broad trough across the western portion of the U.S., with the front edge of across CO. Mid- level water vapor satellite imagery shows some moisture within the southwesterly flow as well. Post-front, this has been enough to generate light snow showers in the mountains this morning. An approaching wave will provide sufficient moisture and ascent for showers over the high country today, increasing in coverage this afternoon with the help of marginal instability. Still overall looking at minor accumulations in the high country through early Thursday. 1-6", which is a wide range. Most areas will see amounts in the 1-4" range with the higher end possible for the high mountains. Model soundings also show mid-level moisture mid-level moisture increasing over the lower elevations in the afternoon period with marginal instability, synoptic ascent around to support scattered showers. SE post-frontal flow favors development of a Denver Cyclone in the afternoon. There is some question as to if the shallow post-frontal airmass erodes out as some hi-res guidance solutions are hinting at. It is more likely that the shallow airmass stays intact thus resulting in easterly flow across the plains. This upslope component flow along with frontogenetical forcing as a secondary front approaches later afternoon will aid in more organization of showers over the plains. During the day, temperatures should warm enough to keep it as rain, but a few flake could mix in. It is more likely that snow mixes in early evening post-secondary front. Showers decrease by midnight. With a warm surface, accumulation will be more difficult, so expect none to a trace with 1" as worst case. Highs today will be below normal in the 50s for the lower elevations, 40s for foothills, and 20s/30s for rest of high country. .LONG TERM...(Thursday through Tuesday) Issued at 310 AM MDT Wed Apr 19 2023 Large trough will be over the central part of the country Thursday with a closed low over the Northern Plains. Colorado will be near the base of the trough with a cold northwest flow aloft across the region. Cross sections show very steep lapse rates (9-10 C/km) nearly up to 500mb for Thursday afternoon. The steep lapse rates combined with just enough moisture will result in snow showers for the mountains. High based showers with little to no precipitation reaching the ground is expected for the Front Range and eastern plains. Models show the 500mb winds mainly in the 25 to 35 knot range, so expect some gusts in that range due to the deep mixing on Thursday afternoon. Airmass in place will be chilly with highs in the mid to upper 40s for most of northeast Colorado. Northwest flow aloft will continue for Friday as the trough slowly shifts east. Not much change in the weather for Friday with a good chance for mountain snow showers again and mainly dry across the lower elevations. However for Friday night and Saturday, there is a jet streak and a trough embedded in the northwest flow which should produce snow showers across the Front Range and eastern plains. A little rain may occur at first, but the cold airmass should mainly yield snow, not rain. Moisture isn't that great with this system, so snowfall should be on the lighter side and mainly accumulate on grassy and elevated surfaces. Ridging moves over the western states and will shift east over Colorado for Sunday. This will lead to dry conditions and mild temperatures. Highs should be around 60 degrees over northeast Colorado. For next week, not much agreement yet among the models. They generally agree that an upper level trough will track across the western U.S., but that's about all they agree on. Timing, strength, and track are all quite uncertain still. Monday should be a warmer day ahead of the trough. Broadbrushed PoPs for Monday and Tuesday until the picture becomes more clear. ECMWF 00Z ensembles favor a fairly strong system with many members showing an inch or more of precipitation. Meanwhile the GFS ensemble family barely hints at a system for early next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 552 AM MDT Wed Apr 19 2023 ESE/SE winds at DEN and APA this morning. Wind still remains a challenge for today's forecast as a Denver Cyclone tries to form this afternoon. There is still a split in the wind direction with either a more easterly component if the post-front airmass stays intact with other models showing more westerly towards the afternoon. Easterly looks more likely, so that is expressed in the TAF. Scattered showers possible this afternoon accompanied by mid-level ceilings. Better chances for showers will be east of DEN. Winds shift northerly early evening as another front drops south across the eastern plains. Any showers diminish/move out by midnight. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mensch LONG TERM...Meier AVIATION...Mensch
Hazardous weather outlook, Apr 19, 4:23 AM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 423 AM MDT Wed Apr 19 2023 COZ030>051-201030- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 423 AM MDT Wed Apr 19 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Snow showers will prevail over the mountains with a few inches of snow possible. For the plains, rain and snow showers are expected to begin Wednesday afternoon. Most of the showers will start as rain Wednesday with some areas seeing snow Wednesday night. A light snow accumulation will be possible on grassy surface. Some fire weather concerns for South Park and southern Lincoln County this afternoon due to lower RH and breezy conditions. Conditions appear marginal, so held off on a Red Flag headline. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northwest flow aloft will bring windy conditions for most of the area for Thursday and Friday. Light mountain snow is expected for both day. A weak system will bring a better chance for mountain snow late Friday and early Saturday. Some light snow will also be possible across the Front Range and eastern plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 2:07 PM MDT | Special Weather Statement | BOU | Adams | 38 min |
| Apr 19, 2:16 PM MDT | Special Weather Statement | BOU | Douglas | 29 min |
| Apr 19, 4:49 PM MDT | Special Weather Statement | BOU | Washington | 41 min |
| Apr 19, 5:22 PM MDT | Blowing Dust Advisory | BOU | Adams, Arapahoe, Elbert, Lincoln, Washington | 4 hr |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.